Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 108, NWS Atlanta, GA

May 4, 20205 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 4, 2020, 11:29 PM EDT for 5 counties in Georgia. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 11:29 PM EDT (03:29 UTC)
Expired
May 5, 2020, 12:15 AM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 11:30 PM EDTTSTM WND DMG1 Ne Chickamauga, GATREE DOWN ON THE 200TH BLOCK OF WILDER RD.
May 4, 11:50 PM EDTTSTM WND DMG1 Ne Chickamauga, GATREE DOWN ON THE 200TH BLOCK OF WILDER RD.
May 4, 11:50 PM EDTTSTM WND DMG3 Sse Noble, GATREE DOWN ON THE 3200TH BLOCK OF RINGTOLD RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 7:42 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

895 
WUUS52 KFFC 050329
SVRFFC
GAC047-055-083-295-313-050415-
/O.NEW.KFFC.SV.W.0108.200505T0329Z-200505T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1129 PM EDT Mon May 4 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Catoosa County in northwestern Georgia...
  Western Whitfield County in northwestern Georgia...
  Walker County in northwestern Georgia...
  Dade County in northwestern Georgia...
  Northern Chattooga County in northwestern Georgia...

* Until 1215 AM EDT.

* At 1128 PM EDT, severe thunderstorms were located along a line
  extending from Anderson to Hollywood to near Scottsboro, moving
  east at 70 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chattanooga, Dalton, Lafayette, Ringgold, Trenton, Fort Oglethorpe,
  Rossville, Chickamauga, Trion, Lookout Mountain, Tunnel Hill,
  Menlo, Center Post, Subligna, Blue Spring, Fairview, Linwood,
  Villanow, Cloudland and Chattanooga  Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms have a 
history of producing widespread wind damage. SEEK SHELTER NOW inside 
a sturdy structure and stay away from windows!

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3499 8529 3499 8499 3462 8502 3462 8506
      3459 8506 3459 8511 3455 8513 3447 8550
      3498 8560
TIME...MOT...LOC 0328Z 275DEG 59KT 3500 8589 3475 8598 3466 8608 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
226 
WWUS52 KFFC 050355
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
1155 PM EDT Mon May 4 2020

GAC083-050404-
/O.CAN.KFFC.SV.W.0108.000000T0000Z-200505T0415Z/
Dade GA-
1155 PM EDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR DADE COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
northwestern Georgia.

LAT...LON 3499 8499 3462 8502 3462 8506 3459 8506
      3459 8511 3455 8513 3447 8550 3462 8553
      3467 8549 3469 8549 3498 8534
TIME...MOT...LOC 0354Z 273DEG 51KT 3494 8515 3460 8528 3451 8538 

$$

GAC047-055-295-313-050415-
/O.CON.KFFC.SV.W.0108.000000T0000Z-200505T0415Z/
Catoosa GA-Whitfield GA-Walker GA-Chattooga GA-
1155 PM EDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR CATOOSA...WESTERN WHITFIELD...WALKER AND NORTHERN CHATTOOGA
COUNTIES...

At 1154 PM EDT, severe thunderstorms were located along a line
extending from Indian Springs to near Center Post to near
Summerville, moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dalton, Lafayette, Ringgold, Fort Oglethorpe, Chickamauga, Trion,
Tunnel Hill, Menlo, Center Post, Subligna, Blue Spring, Fairview,
Linwood, Villanow, Cloudland, Chattanooga  Valley, Cooper Heights,
Rock Spring, Naomi and Suttles Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms have a history of 
producing widespread wind damage. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.
 
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Peachtree City.

&&

LAT...LON 3499 8499 3462 8502 3462 8506 3459 8506
      3459 8511 3455 8513 3447 8550 3462 8553
      3467 8549 3469 8549 3498 8534
TIME...MOT...LOC 0354Z 273DEG 51KT 3494 8515 3460 8528 3451 8538 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:24 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 4, 10:24 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
1024 PM EDT Mon May 4 2020

.UPDATE...
Continuing to monitor the inbound convection toward NW GA.
Damaging winds and hail are the main hazards.

BDL

&&

PREV DISCUSSION... /Issued 708 PM EDT Mon May 4 2020/

SHORT TERM /Tonight through Tuesday Night/...

Current satellite/radar loop shows increasing clouds across North
and Central GA with a wave moving E to SE out of the Mid MS River
Valley. This wave is expected to continue to push east and should
clip N GA late this afternoon/evening. Will see some showers and
thunderstorms as this wave pushes through mainly across N GA. The
models are showing, as this wave moves through, the best moisture
and dynamics stays north of the state so not sure just how much we
will see this evening. As the storms move across there is enough
instability developing across N GA to spark of some strong and possibly
severe storms, but any that develop will be isolated. The greatest
threats appear to be lightning strikes, Damaging winds, and some
hail. The potential for some severe storms may also continue through
the overnight hours as some hi-res models are hinting at a more
organized complex of storms moving across N GA after midnight. This
definitely isn't out of the question especially with the weak
northwest flow aloft and the wave moving through.

By Tuesday morning, a developing closed low over the central plains
will have moved east into the Mid MS river valley. This low center
is expected to continue to move E to Ne through Wed morning with its
associated cold front moving through the region Tuesday
afternoon/night. Although moisture looks to be fairly limited, there
will be ample lift with this system to continue with chance pops
across the northern zones in the evening hours. The front looks to
dry out some as it continues into central Georgia through Wed
morning. Strong to isolated severe thunderstorms will again be
possible with this front, mainly across north Georgia, due to
moderate instability and steep lapse rates. The main hazards with
any storms will again be damaging winds, lightning, and hail. SPC
has also put portions of north Georgia under a Marginal Risk for day
2.

01

LONG TERM /Wednesday through Monday/...

A series of rossby wave breaks over the north Atlantic will help
keep a block of high PV stratospheric air entrenched over the
eastern portion of North America. Within this, several tropospheric
polar vorticies (TPVs) will rotate around the edge of this and
elongate into PV streamers which will provide ascent for surface
cyclogenesis across the eastern US, keeping a somewhat active but
cooler pattern in place over the next week into early next week as
a series of quick moving lows and cold fronts move through.

By Wednesday morning, a cold front should be through most of the CWA
with the possible exception of the far southeastern counties which
may still be experiencing some precipitation. Guidance has mostly
backed off the idea of any wrap around moisture on the backside of
the low getting squeezed out over the north GA mountains, so lowered
PoPs. Cooler air moves in with the cold front for Thursday keeping
temperatures seasonable across much of the CWA.

Friday, shortwave moving out of the midwest aligns with the larger
scale trough over the eastern US and dives into our area, generating
a surface low over the Ohio River valley which quickly moves to the
northeast. Another cold front moves into the CWA with this,
providing the next opportunity for rain Friday into Friday night.
Both GFS and Euro have become a little more aggressive with
precipitation, though overall accumulations are still light given
limited moisture in the post-frontal environment that will still
exist as well as possibility of storms to the southwest preventing
much in the way of moisture return during the day. Instability is
very limited and upper-level lapse rates are not favorable, but hard
to rule out the possibility of thunder along a cold front this time
of year in Georgia. Will keep Thunder in the forecast Friday and
Friday night.

Northwest flow behind the front will bring in another reinforcing
shot of cold air. Highs will be in the upper 60s to low 70s across
the CWA over the weekend and lows down into the 40s across the area
and even upper 30s in the north Georgia mountains. Next possible
system moves by on Monday, though current guidance keeps it north of
the CWA.

Lusk

AVIATION...
00Z Update...
VFR conditions are expected to continue. Best chances for
showers and storms are over far n GA tonight.
Surface winds varying around West less than 10 kts tonight
and 8-12 kts for Tuesday with some gusts around 20 kts.

//ATL Confidence...00Z Update...
Medium to high confidence for all elements.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  85  55  70 /  20  20  30   0
Atlanta         65  83  54  68 /  20  20  30   5
Blairsville     59  77  46  59 /  50  50  40   5
Cartersville    63  83  51  67 /  30  30  40   5
Columbus        63  87  59  75 /   5  10  20   5
Gainesville     62  82  53  66 /  30  30  30   0
Macon           63  87  59  75 /   0   5  10   5
Rome            63  81  51  68 /  50  40  30   5
Peachtree City  62  84  54  71 /  10  20  30   5
Vidalia         65  89  66  79 /   0   0  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 1 AM EDT Tuesday for the
following zones: Catoosa...Chattooga...Dade...Dawson...Fannin...
Floyd...Gilmer...Gordon...Lumpkin...Murray...Pickens...Towns...
Union...Walker...White...Whitfield.

&&

SHORT TERM...BDL
LONG TERM....Morgan
AVIATION...BDL
Hazardous weather outlook, May 4, 8:29 PM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
829 PM EDT Mon May 4 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-060030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
829 PM EDT Mon May 4 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

The chance for severe storms has increased over portions of north
Georgia late this evening into the early morning hours. A Severe
Thunderstorm Watch has been issued accordingly until 1 AM. The
main threats will be damaging winds, large hail, and locally heavy
rainfall. An isolated brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There is a chance of thunderstorms Tuesday and Tuesday night and
again Friday and Friday night ahead of another cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 11:50 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd25 min
May 5, 12:09 AM EDTSevere Thunderstorm WarningFFCBartow, Chattooga, Fannin, Floyd, Gilmer, Gordon and 4 more51 min
May 5, 12:23 AM EDTSpecial Weather StatementFFCLumpkin, Union37 min
May 5, 12:49 AM EDTSpecial Weather StatementFFCDawson, Gilmer, Pickens26 min
May 5, 12:55 AM EDTSpecial Weather StatementFFCTowns, White20 min
May 5, 1:06 AM EDTSpecial Weather StatementFFCLumpkin, White24 min
May 5, 1:11 AM EDTSevere Thunderstorm WarningFFCLumpkin, Union, White34 min
May 5, 4:28 PM EDTSpecial Weather StatementFFCCatoosa, Walker, Whitfield47 min
May 5, 4:44 PM EDTSpecial Weather StatementFFCFannin46 min
May 5, 5:36 PM EDTSpecial Weather StatementFFCGilmer, Union24 min
May 5, 6:02 PM EDTSpecial Weather StatementFFCWhite28 min
May 5, 6:32 PM EDTSpecial Weather StatementFFCWhite13 min
May 5, 6:34 PM EDTSpecial Weather StatementFFCDawson, Lumpkin26 min
May 5, 6:38 PM EDTSevere Thunderstorm WarningFFCWhite22 min
May 5, 6:42 PM EDTSevere Thunderstorm WarningFFCDawson, Hall, Lumpkin, Pickens, White48 min
May 5, 6:46 PM EDTSpecial Weather StatementFFCPickens29 min
May 5, 7:13 PM EDTSpecial Weather StatementFFCBanks17 min
May 5, 7:16 PM EDTSevere Thunderstorm WarningFFCBanks14 min
May 5, 7:30 PM EDTSpecial Weather StatementFFCBanks, Forsyth, Hall30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.